Pure Red Cell Aplasia Induced by Lamivudine without the Influence of Zidovudine in a Patient Infected with Human Immunodeficiency Virus

Access this Article

Search this Article

Author(s)

    • Nakamura Kiwamu
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Tateyama Masao
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Tasato Daisuke
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Haranaga Shusaku
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Tamayose Maki
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Yara Satomi
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Higa Futoshi
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan
    • Fujita Jiro
    • Department of Infectious, Respiratory, and Digestive Medicine, Control and Prevention of Infectious Diseases, Faculty of Medicine, University of the Ryukyus, Japan

Abstract

We herein report the case of a patient with human immunodeficiency virus infection and acquired immune deficiency syndrome who was diagnosed with drug-induced pure red cell aplasia consequent to lamivudine treatment. The patient was admitted to our hospital for treatment of increasing shortness of breath following physical effort. Upon admission, routine blood tests revealed a hemoglobin level of 7.6 g/dL and a hematocrit proportion of 21.2%, with normal leukocyte and platelet counts. After stopping the lamivudine treatment, the patient's hemoglobin concentration and hematocrit level returned to normal. A bone marrow examination showed an exclusive reduction in erythrocyte formation. This case indicates that lamivudine can induce severe anemia without the influence of zidovudine.<br>

Journal

  • Internal Medicine

    Internal Medicine 53(15), 1705-1708, 2014

    The Japanese Society of Internal Medicine

Keywords

Codes

Page Top